Tennessee, 2009Flash Flood in Tennessee, September 20, 2009
September 20, 2009 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance moved through the Mid-South during the day on September 20th, 2009. Heavy rain fell in association with the disturbance causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the Mid-South during the day on September 20th, 2009. Heavy rain fell in association with the disturbance causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 20, 10:08 AM CST, 9 minutes earlier.
Area forecast discussion, Sep 20, 10:08 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 AM CDT SUN SEP 20 2009
.UPDATE...
RAIN CONTINUES TO DEVELOP EAST OF THE MISSISSIPPI RIVER. WILL
UPDATE TO ISSUE FLASH FLOOD WATCH THROUGH 00Z.
&&
.PREV DISCUSSION... /ISSUED 1016 AM CDT SUN SEP 20 2009/
AN AREA OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS HAVE
DEVELOPED OVER NORTH MISSISSIPPI THIS MORNING. THE SHOWERS AND
THUNDERSTORMS ARE MOVING NORTHWARD AND WILL CONTINUE TO SPREAD
INTO SOUTHWEST TENNESSEE OVER THE NEXT HOUR. THE DEVELOPMENT IS
OCCURRING WITH A SHORTWAVE THAT IS MOVING THROUGH THE AREA.
LOCALLY HEAVY RAIN IS OCCURRING UNDERNEATH THE HEAVIER SHOWERS AND
THUNDERSTORMS. THE DIFFERENCE FROM TODAY FROM THE LAST SEVERAL
DAYS IS THAT THE SHOWERS AND THUNDERSTORMS ARE MOVING A LOT FASTER
DUE TO THE AREA BEING IN SOUTHWEST FLOW ALOFT.
HOWEVER...REGENERATION SEEMS TO BE OCCURRING OVER THE SAME
AREAS...LEADING TO SOME FLASH FLOODING. CURRENT FORECAST LOOKS
GOOD FOR NOW...NO UPDATES ARE EXPECTED.
KRM
&&
.PREV DISCUSSION... /ISSUED 401 AM CDT SUN SEP 20 2009/
MUGGY AND MILD CONDITIONS WERE OCCURRING ACROSS THE MIDSOUTH
EARLY THIS MORNING WITH TEMPERATURES MOSTLY IN THE LOWER 70S. MOST
OF THE RAIN HAD DISSIPATED FOR THE TIME BEING.
A BROAD UPPER LEVEL TROUGH WAS LOCATED ACROSS THE SOUTHERN PLAINS
THIS MORNING WITH THE MIDSOUTH IN SOUTHWEST FLOW ALOFT. THE
ATMOSPHERE REMAINS SLIGHTLY UNSTABLE AND VERY MOIST WITH
PRECIPITABLE WATER VALUES NEAR 2 INCHES. WEAK UPPER LEVEL SHORT
WAVES WILL MOVE ACROSS THE MIDSOUTH IN THE SOUTHWEST FLOW ALOFT
HELPING TO SET OFF NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ONCE AGAIN TODAY. LOCALLY HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING ESPECIALLY DUE TO THE
SATURDAY GROUND FROM THE VERY HEAVY RAINFALL AMOUNTS THAT HAVE
OCCURRED ACROSS THE REGION IN THE PAST WEEK. ATTM...DECIDED NOT TO
ISSUE A FLASH FLOOD WATCH SINCE THINK THE HEAVY RAIN WILL BE MORE
LOCALIZED AND NOT WIDESPREAD. IN ADDITION...SOUTHWEST 500 MB
WINDS AROUND 20 KTS WILL HELP TO KEEP THE SHOWERS AND THUNDERSTORMS
MOVING. HOWEVER...THE POTENTIAL FOR FLASH FLOODING WILL CONTINUED
TO BE MONITORED.
COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE MORE
SCATTERED MONDAY WITH SOME DRYING ALOFT. THIS WILL ALLOW TEMPERATURES
TO BE A LITTLE WARMER.
00Z GFS AND ECMWF ARE IN BETTER AGREEMENT THAN LAST
NIGHT...ALTHOUGH SOME DIFFERENCES STILL EXIST ESPECIALLY TOWARD
NEXT WEEKEND. A DEEPENING UPPER LEVEL TROUGH IS FORECAST TO CUT
OFF INTO A STRONG UPPER LEVEL LOW OVER NE BY 12Z TUESDAY. MEANWHILE...
AN ASSOCIATED COLD FRONT IS FORECAST TO MOVE TO NEAR NORTHWEST AR
BY 12Z TUESDAY...THEN STALLING ACROSS CENTRAL OR WESTERN AR
DURING THE DAY TUESDAY. THIS LEADS TO INCREASED CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE MIDSOUTH WITH THE POTENTIAL FOR MORE HEAVY
RAIN ACROSS PORTIONS OF THE AREA.
WEDNESDAY AND THURSDAY...THE LOW IS FORECAST TO RETROGRADE SLOWLY
INTO CO WITH THE FRONT TO OUR WEST GRADUALLY WEAKENING. THIS MAY
LEAD TO DECREASED CHANCES FOR RAIN BY THURSDAY AS UPPER LEVEL
RIDGING BUILDS OVER THE MIDSOUTH...ALTHOUGH CONFIDENCE ON HOW THIS
PLAYS OUT IS LOW.
TOWARD FRIDAY AND SATURDAY...THE UPPER LEVEL LOW IS FORECAST TO
MOVE EASTWARD INTO THE PLAINS WITH A COLD FRONT PUSHING THROUGH
THE MIDSOUTH...WITH THE ECMWF FASTER WITH THE FRONT AND ENDING THE
RAIN QUICKER THAN THE GFS. FOR NOW KEPT A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR THE ENTIRE AREA INTO SATURDAY.
JCL
&&
.AVIATION...
12Z TAF CYCLE
OVERALL PATTERN LOOKS TO REMAIN SIMILAR THROUGH THE PERIOD. MADE
FEW CHANGES TO THE PREVIOUS TAFS. MVFR CIGS SHOULD RETURN TO ALL
SITES DURING THE 14Z-16Z TIME FRAME...IMPROVING TO VFR BY 01Z.
ISOLATED TSRA IS POSSIBLE ACROSS MAINLY NORTHERN MISSISSIPPI
DURING THE AFTERNOON HOURS WITH DECENT INSTABILITY. KEPT VCTS
MENTION IN FOR KTUP AFTER 19Z. DECIDED AGAINST MENTIONING VCTS AT
KMEM FOR NOW.
MODELS CONTINUE TO DEPICT DECENT MID LEVEL DRYING OVERNIGHT SUNDAY
INTO MONDAY. REMOVED MENTION OF VCSH FROM ALL SITES EXCEPT KTUP BY
06Z IF NOT BEFORE. ALSO DECIDED TO KEEP BKN CIGS JUST ABOVE IFR
AFTER 06Z ALTHOUGH IFR CONDITIONS COULD BE POSSIBLE ONCE AGAIN.
CCD
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 82 71 86 71 / 60 30 30 30
MKL 80 69 83 68 / 70 50 30 30
JBR 80 69 84 69 / 60 30 30 30
TUP 81 70 84 70 / 70 50 40 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 20, 3:10 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT SUN SEP 20 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
410 AM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE
MIDSOUTH TODAY. SOME SPOTS COULD RECEIVE BETWEEN 1 AND 2 INCHES OF
RAIN IN AN HOUR FROM THE HEAVIER SHOWERS AND THUNDERSTORMS. AS A
RESULT...LOCALIZED FLOODING OR FLASH FLOODING IS POSSIBLE
ESPECIALLY WITH THE GROUND SATURATED IN MOST LOCATIONS FROM THE
VERY HEAVY RAINFALL OF THE PAST WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A NORTH TO SOUTH COLD FRONT IS FORECAST TO STALL ACROSS THE
WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE GRADUALLY
WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY RAINFALL
ACROSS PORTIONS OF THE MIDSOUTH TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
JCL
Flash Flood, Shelby
- When
- September 20, 10:17 AM CST to 11:17 AM CST
- Where
- Shelby County, 1.92 mi SSW of Cordova to 1.5 mi SW of Cordova
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.126, -89.797
Heavy rain flooded a low water crossing at the Agricenter International Complex. Water was at least 18 inches high. A car became stranded in the water when the motorist tried to drive through the flood water. Minor flooding occurred in the bottom floor of the Agricenter building as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196193.